Patient Comments: Tinnitus - Causes

What caused your tinnitus?

A Doctor's View on Tinnitus Causes

Read the Comment by John P. Cunha, DO, FACOEP

Tinnitus may be caused by trauma, or often, underlying medical conditions. Dr. Cunha discusses treatments and therapies that you may find helpful in managing tinnitus, relieving symptoms, and dealing with the depression and anxiety that often accompanies living with tinnitus. Read the entire Doctor's View

Comment from: Ginap1563, 45-54 Female (Patient) Published: June 05

About a year ago I awoke from a sound sleep because of an extremely loud high pitched whistle noise. I went all through the house and even outside trying to find the source of this loud noise and finally realized it was within my own head. Honesty it was so unbearable if I had a gun I would have shot myself in the head to make it stop. A year later I still have tinnitus! Doctors have no clue and don't really seem to care. I have to sleep with my TV volume on 50 just to try and drown the noise. During the day (most days anyway) it's tolerable because of other noises masking the sound. Night time is terrible! I have noticed that it is much louder when I am extremely stressed which is almost always! OTC medicines do not help! I also notice that a prescription medicine I was prescribed about 6 months ago (Adderall) makes it louder. I am so sick of trying to live with this condition with no answers. At least I know I am not alone! I am sorry you guys have it to, but at least we can identify and share.

Was this comment helpful?Yes
Comment from: AKfreedom, 45-54 Male (Patient) Published: June 02

Mine started 4 years ago after a 3 week stay in ICU fighting pneumonia. I was very close to death and to save me they gave me massive doses of antibiotics and steroids. I am thankful to be alive but have to live with severe ringing in both ears that never stops. I have read that it can drive people insane so I just try not to think about it and live my life as best I can. I would pay a lot to have it go away but suspect I will just have to live with it. I have not tried any "remedies" as I am sure it's all snake oil. If there was something that really worked the doctor would have it.

Was this comment helpful?Yes
Comment from: mike, 45-54 Male (Patient) Published: May 09

When I started to take Lipitor is when I think my tinnitus started.

Was this comment helpful?Yes
Comment from: Stephen, 45-54 Male (Patient) Published: January 15

I took 20 mg tadanafil (Cialis) and the next day I woke up with severe ringing in my ears. I have contacted my family doctor but he seems surprised to hear of these side effects. I will visit him today. I can't sleep because of the noise in my ear. Now it is three day after taking this pill and the noise is still the same!

Was this comment helpful?Yes
Comment from: Cathy, 55-64 Female (Patient) Published: December 13

I and two other family members have suffered from ringing in the ear after dental treatments. All three of us had a deep cleaning where they numb your whole mouth. That many shots is just too much. I was warned not to have it done all at once. I didn't listen and have suffered from ringing ever since. The dentist will not even believe this because they have nothing else to offer for the numbing effect.

Was this comment helpful?Yes
Comment from: alafiaoutlaw, 35-44 Male (Patient) Published: February 03

I work in a jail and was sucker punched by an inmate fracturing my face. I have suffered from the tinnitus ever since. I was dazed on the first punch then he hit me about 4 times in numerous places on my face and head. My tinnitus is severe on the side he hit repeatedly.

Was this comment helpful?Yes
Comment from: CarolC, 65-74 Female (Patient) Published: November 20

I just started having ringing in my ears that I say sounds like a transformer; high pitched multiple noises. I went to see an ENT and he removed a lot of wax and then found I have a small hole in my right eardrum. He put a paper patch on it and I go back in 3 weeks to see if the hole is healing. But having the hole patched didn't help the tinnitus. It could be I'll be like the others and have to learn to live with it.

Was this comment helpful?Yes
Comment from: Kacie197, 45-54 Female (Patient) Published: May 09

I went to a concert last night and knew it was loud but didn't know it caused this horror known as tinnitus! Overpowering, all-consuming humming noise...I could barely hear, everything was covered up by this noise. I felt like I wanted to rip my skin off! Thankfully however, it seems to be dissipating after 15-16 hours. I think I might be in that group of temporary sufferers. The hum is very low now. I am hopeful it will be gone by tomorrow. But that's a wait and see. I was so afraid that loud hum was permanent. I couldn't figure out how I'd be able to work any longer, I couldn't hear people very well; everything sounded muffled. Everything was covered up by that noise. No longer able to sing or work oh the horror. My heart breaks for those who suffer from the long-term version of this disease. It's terrible and something I never knew about until today. I'm going to an audiologist and I'm going to work at taking care of my hearing. And I'm going to be thankful for the second chance.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Tinnitus - Effective Treatments Question: What kinds of treatments have been effective for your tinnitus?
Tinnitus - Symptoms Question: What were the symptoms of your tinnitus?
Tinnitus - Relief Remedies Question: Please share home remedies for relieving tinnitus.
Tinnitus - Prevention Question: What prevention measures do you use to avoid getting a tinnitus?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!